Thunderstorm Wind, Johnson
- When
- April 6, 7:44 PM CST
- Where
- Johnson County, 3 mi W of Elm
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.850, -94.100
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 6, 1:50 PM CST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 PM CDT THU APR 6 2006 .DISCUSSION... SETTING THE STAGE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK THIS EVENING AND TONIGHT. CURRENTLY...PRESSURES ARE FALLING RAPIDLY ACROSS CNTRL AND ERN KANSAS IN RESPONSE TO STRONG HEIGHT FALLS OVER THE CNTRL PLAINS FROM THE DEEP UPPER LOW NOW MOVING FROM ERN COLORADO TO WRN KANSAS. DRYLINE IS BEGINNING TO SHARPEN FROM WEST OF KICT TO NEAR KEAR. SURFACE WINDS HAVE SUBSEQUENTLY BEGAN TO BACK SIGNIFICANTLY ACROSS ERN KANSAS AND WRN MISSOURI AHEAD OF THE SURFACE LOW PRESSURE CONSOLIDATING ACROSS SRN NEBR. TOP 18Z SOUNDING INDICATED A VERY SHALLOW MOIST LAYER WITH SLIGHTLY VEERED WINDS ABOVE 2K FEET. FEEL THE BACKED LOW LEVEL WINDS NOW BEGINNING TO TAKE SHAPE ACROSS THE REGION WILL HELP BRING DEEPER MOISTURE BACK INTO THE AREA BEFORE STORMS DEVELOPING ALONG THE DRYLINE MOVE INTO THE AREA. THIS MOISTURE CAN BE SEEN IN THE 18Z SGF AND OUN SOUNDING...HOWEVER WOULD ONLY EXPECT TO REALIZE A MAXIMUM OF 11 G/KG MIXING RATIO IN THE BOUNDARY LAYER. THIS WILL LEAD TO HIGHER T/TD SPREADS IN THE WARM SECTOR...AND HIGHER LCLS OF STORMS THAT DEVELOP ALONG THE DRYLINE. 0-6 KM SHEAR VECTORS OF 50-60 KT SUPPORT SUPERCELLULAR STRUCTURE...HOWEVER 0-3 KM HELICITY VALUES APPROACHING 200 M2/S2 WOULD LIMIT THE MAGNITUDE OF ROTATION IN THE UPDRAFT COLUMN. NEVERTHELESS...STEEP MIDLEVEL LAPSE RATES...MODEST INSTABILITY...AND DEEP LAYER LIFT WILL SUPPORT DAMAGING WINDS AND DESTRUCTIVE HAIL OF ANY STORMS THAT MAKE IT TO ERN KANSAS BY THE LATE AFTERNOON. MOST LIKELY SCENARIO IS FOR INDIVIDUAL SUPERCELLS TO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE DRYLINE IN CNTRL/ERN KANSAS AND SRN NEBRASKA...AND BEGIN TO MERGE INTO LINE SEGMENTS AS THEY MOVE NE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. MEANWHILE...AS THE UPPER TROF PLOWS EAST THROUGH CNTRL KANSAS AND SIGNIFICANTLY COOLS AND DESTABILIZES A DEEP MIDLAYER COLUMN...DRYLINE SHOULD SURGE EASTWARD WITH STRONG SUBSIDENCE BEHIND THE UPPER WAVE. THIS WILL ALLOW FOR FURTHER DEVELOPMENT EASTWARD INTO WRN MISSOURI...AND WITH COOLING AND MOISTENING OF THE BOUNDARY LAYER...LCLS WILL BEGIN TO LOWER...ENHANCING THE TORNADO POTENTIAL. TORNADIC POTENTIAL WILL BE MAXIMIZED IN AREAS OF MORE BACKED LOW LEVEL WINDS...AND WITH ANY INDIVIDUAL STORMS THAT CAN OBTAIN DEVIANT RIGHT MOVEMENT. STORMS WILL SURGE EASTWARD THROUGH THE CWA THIS EVENING...AND SHOULD BE LIMITED TO ERN MISSOURI BY THE EARLY MORNING HOURS. CANNOT RULE OUT A POST FRONTAL SHOWER AND ISOLATED THUNDERSTORM IN THE COLD CORE...HOWEVER THIS ACTIVITY WILL BE LIMITED AT BEST. SCATTERED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL CONTINUE FRIDAY...PARTICULARLY DURING PEAK AFTERNOON HEATING. THIS ACTIVITY WILL OCCUR AS THE UPPER LOW CUTS OFF FROM THE MAIN FLOW AND BECOMES BAROTROPICALLY STACKED OVER WRN MISSOURI. SMALL HAIL AND A FEW HIGHER WIND GUSTS ARE POSSIBLE WITH ANY OF THESE SHOWERS AND THUNDERSTORMS AS STEEP LAPSE RATES IN THE LOWEST 200 MB BECOME COUPLED WITH SUFFICIENT WELL MIXED BOUNDARY LAYER DEWPOINTS AND LOWERED FREEZING LEVELS. 21 AS THE VERTICALLY STACKED STORM SYSTEM SINKS SOUTH TOMORROW NIGHT...PRECIPITATION CHANCES WILL SHUT OFF ACROSS THE FORECAST AREA. MUCH COOLER AIR WILL BE DRAWN SOUTH WITH NORTHERLY WINDS ON THE NORTH/NORTHWEST SIDE OF THE EXITING STRONG STORM SYSTEM. TEMPERATURES ARE EXPECTED TO FALL INTO THE 30S TOMORROW NIGHT...AND STRUGGLE AGAIN SATURDAY AS CANADIAN HIGH PRESSURE SINKS SOUTH TOWARD THE MID MISSISSIPPI VALLEY REGION. SURFACE HIGH PRESSURE WILL BEGIN TO SLOWLY PULL AWAY TO THE EAST FOR THE LATTER PART OF THE WEEKEND INTO EARLY NEXT WORK WEEK. A PORTION OF THE EASTERN PACIFIC UPPER TROUGH WILL EJECT OUT ACROSS THE SOUTHWESTERN CONUS EARLY NEXT WEEK...WITH THE BULK OF ITS ENERGY FORECAST TO TRACK NORTHEAST TOWARD THE GREAT LAKES. THE ATTENDANT SURFACE FRONT IS FORECAST TO PASS THROUGH THE AREA WEDNESDAY...WITH PRECIPITATION CHANCES AHEAD OF THE FRONT WITH A LEAD SHORTWAVE TUESDAY...AND THEN IN THE VICINITY OF THE FRONT WEDNESDAY. THE FRONT LOOKS TO BRING MORE OF A WIND SHIFT THAN A CONTRAST IN TEMPERATURES AS IT CROSSES THE AREA...SO DAY 7 (THURSDAY) DOESNT LOOK TO BE MUCH COOLER THAN THE PREVIOUS COUPLE DAYS. STOFLET .PREVIOUS DISCUSSION... 319 AM THU... ELEVATED SHOWERS/THUNDERSTORMS HAVE KEPT DEVELOPING ACROSS EXTREME NORTHEAST MO THIS MORNING. LLVL JET WILL CONTINUE TO FEED INTO THIS AREA THROUGH 12Z. THE MID LEVELS WARM THROUGH THE DAY...WITH A NICE STRENGTHENING CAP. BOTH THE ETA AND NAM PRINT OUT PRECIP AMOUNTS OVER THE AREA TODAY AND WOULD NOT BE SURPRISED TO SEE SOME SPITS AND SHOWERS ABOVE THE CAP. FOR THIS REASON HAVE LOWERED HIGH TEMPS JUST A SMIDGE WITH EXPECTED CLOUD COVER THROUGH MUCH OF THE DAY. AFTER 18Z...SHOULD SEE BETTER INSOLATION IN THE WESTERN CWA AS THE ATMOSPHERE BEGINS TO DESTABILIZE AND HIGH DEWPOINTS SPREAD NORTHEAST. PREVIOUS EXPLANATION OF THE EVENT REASONING/TIMETABLE IS GENERALLY THE SAME. SHOULD SEE THE DRYLINE LIGHT UP MID TO LATE AFTERNOON ACROSS EASTERN KANSAS...WITH STORMS REACHING WESTERN MISSOURI AROUND 00-01Z. WHILE NOT OUT OF THE QUESTION ACROSS THE ENTIRE CWA...THE BEST TORNADO THREAT SEEMS TO BE ACROSS NORTHWEST MO...WHERE THE BETTER LOW LEVEL HELICITY IS CONTAINED...JUST EAST OF THE SURFACE LOW. FARTHER SOUTH OF THAT /HWY36-ISH/ SOUNDINGS SHOW WINDS ABOVE 900MB NEARLY DUE SOUTH. AS DRY LINE LIGHTS UP AND STORMS RACE EAST THROUGH THE EVENING...CAPES NEAR 1500-2000 J/KG AND 0-6 BULK SHEAR OVER 40 KTS WILL MAKE FOR ENOUGH SEVERE STORMS TO GO AROUND. MODELS TEND TO SHOW FRIDAY AS A BENIGN DAY...HOWEVER WITH THE EFFECTIVE COLD FRONT STILL TO OUR WEST AND COLD CORE SLINKING THROUGH...AM UNCERTAIN THAT WILL BE THE CASE. ALL SIGNS /EXCEPT NUMERICAL GUID/ POINT TO SOME POPS FOR FRIDAY AFTERNOON ESP AS THE UPPER VORTEX HELPS US MIX TO NEARLY 600 MB. SOUNDINGS ARE QUITE DRY THOUGH...SO HAVE A LOWER CHC POPS THAN PREVIOUSLY. SHEAR AND INSTABILITY ARE NOT GREAT...SO MAY HAVE SOME QUICK UP/DOWN HAILERS. HIGH PRESSURE MOVES IN ON SATURDAY...AND HAVE NOT MADE ANY CHANGES PAST THAT. LVQK && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 PM CDT THU APR 6 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 310 PM CDT THU APR 6 2006 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND THIS EVENING WEST OF A LINE FROM ST. JOSEPH TO KANSAS CITY TO BUTLER MISSOURI. AREAS FURTHER EAST REMAIN UNDER A MODERATE RISK OF SEVERE WEATHER. AN UNUSUALLY STRONG STORM SYSTEM CONTINUES TO STRENGTHEN RAPIDLY ACROSS NEBRASKA AND KANSAS EARLY THIS AFTERNOON. SOUTHERLY WINDS AHEAD OF THIS SYSTEM CONTINUE FEED A VERY WARM AND INCREASINGLY MOIST AIRMASS INTO THE REGION. AS OF 3 PM...SEVERE THUNDERSTORMS WERE ALREADY DEVELOPING RAPIDLY ACROSS CENTRAL KANSAS AND NORTHERN OKLAHOMA ALONG AN ADVANCING DRYLINE. SCATTERED SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING VERY LARGE AND DESTRUCTIVE HAIL...DAMAGING WIND GUSTS GREATER THAN 70 MPH...AND A FEW TORNADOES...WILL ACCOMPANY THESE STORMS AS THEY TRACK EAST INTO EASTERN KANSAS AND WESTERN MISSOURI. THUNDERSTORMS WILL BEGIN TO AFFECT WESTERN PORTIONS OF THE OUTLOOK AREA TOWARD 6 PM...LIKELY AFFECTING THE KANSAS CITY METROPOLITAN AREA BETWEEN 6 AND 9 PM. THE COMBINATION OF MODERATE INSTABILITY AND VERY STRONG WIND SHEAR WILL CONTINUE TO SUPPORT AN ENHANCED RISK OF SIGNIFICANT SEVERE WEATHER ACROSS FAR WESTERN MISSOURI AND EASTERN KANSAS THROUGH EARLY THIS EVENING. THIS ACTIVITY MAY GRADUALLY EVOLVE INTO A SQUALL LINE...WITH THE THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS ACROSS CENTRAL AND NORTH CENTRAL MISSOURI AFTER DARK. THE THREAT FOR SEVERE WEATHER SHOULD EXIT THE REGION AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE UPPER LEVEL STORM SYSTEM RESPONSIBLE FOR SEVERE WEATHER LATE TODAY WILL SLOWLY DRIFT OVERHEAD TOMORROW...PROVIDING VERY COLD TEMPERATURES ALOFT. SCATTERED TO NUMEROUS THUNDERSTORMS MAY REDEVELOP DURING THE AFTERNOON WITH HAIL UP TO THE SIZE OF QUARTERS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 6 PM ACROSS FAR WESTERN MISSOURI AND EXTREME EASTERN KANSAS...AND ACROSS THE REMAINDER OF THE OUTLOOK AREA AFTER SUNSET. THIS IS A PARTICULARLY DANGEROUS SITUATION. SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO MONITOR LATER STATEMENTS...ALONG WITH SEVERE WEATHER WATCHES AND WARNINGS REGARDING THIS VOLATILE WEATHER SITUATION. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 713 PM CDT THU APR 6 2006 KSZ060-MOZ053-070100- BATES-LINN- 713 PM CDT THU APR 6 2006 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LINN AND WESTERN BATES COUNTIES UNTIL 800 PM CDT... AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRESCOTT...OR 6 MILES SOUTHEAST OF MOUND CITY...MOVING NORTHEAST AT 55 MPH. OTHER STRONG THUNDERSTORMS WERE LOCATED OVER WESTERN BOURBON COUNTY AND MOVING NORTHEAST. THIS STORM WILL BE NEAR... PLEASANTON BY 720 PM CDT. 8 MILES NORTHWEST OF ADRIAN BY 745 PM CDT. THE TOWNS OF AMORET...AMSTERDAM AND MERWIN ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 748 PM CDT THU APR 6 2006 MOZ001-070115- ATCHISON- 748 PM CDT THU APR 6 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL 815 PM CDT... AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF STELLA...OR 16 MILES SOUTHWEST OF ROCK PORT...MOVING NORTH AT 50 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 819 PM CDT THU APR 6 2006 MOZ043-044-070145- CASS-JOHNSON- 819 PM CDT THU APR 6 2006 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CASS AND WESTERN JOHNSON COUNTIES UNTIL 845 PM CDT... AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EAST LYNNE...OR 4 MILES EAST OF HARRISONVILLE...MOVING NORTH AT 50 MPH. THIS STORM WILL BE NEAR... PLEASANT HILL...STRASBURH BY 830 PM CDT. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL IS EXPECTED WITH THIS STORM. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 819 PM CDT THU APR 6 2006 MOZ043-044-070145- CASS-JOHNSON- 819 PM CDT THU APR 6 2006 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CASS AND WESTERN JOHNSON COUNTIES UNTIL 845 PM CDT... AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EAST LYNNE...OR 4 MILES EAST OF HARRISONVILLE...MOVING NORTH AT 50 MPH. THIS STORM WILL BE NEAR... PLEASANT HILL...STRASBURG BY 830 PM CDT. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL IS EXPECTED WITH THIS STORM. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 825 PM CDT THU APR 6 2006 MOZ001-070200- ATCHISON- 825 PM CDT THU APR 6 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL 900 PM CDT... AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PERU...OR 10 MILES NORTHWEST OF ROCK PORT... MOVING NORTH AT 50 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. 21
The Pleasant Hill radar (KEAX), 15 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
2 thunderstorm wind. Local standard time, as filed.
Buildings damaged on the base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497112, 5497113.